- hot and humid weather
- excessive sweating
- oily skin
- having a weakened immune system
- hormonal changes
- be lighter or darker than the surrounding skin
- be pink, red, tan, or brown in color (darkening of skin color is known as hyperpigmentation)
- be dry, itchy, and scaly
- be more prominent with tanning
- disappear in cooler, less humid weather
- clotrimazole (Lotrimin AF or Mycelex)
- miconazle (Monistat or M-Zole)
- selenium sulfide (Selsun Blue shampoo)
- terbinafine (Lamisil)
- ciclopirox (Loproz or Penlac)
- ketoconazole (Extina or Nizoral)
- selenium sulfide shampoo
- fluconazole (Diflucan)
- Itraconazole (Onmel or Sporanox)
- ketoconazole (Extina or Nizoral)
- avoiding excessive heat
- avoiding tanning or excessive sun exposure
- avoiding excessive sweating
- taking prescribed medication
The fungus Pityrosporum ovale is a nonharmful type of yeast that is found on the surface of the skin. It normally does not cause any health problems. However, sometimes this yeast begins to grow out of control, affecting the pigmentation (natural color) of your skin. When this happens, you may develop patches of skin that are lighter or darker. This condition is known as tinea versicolor or pityriasis versicolor.
Tinea versicolor occurs when Pityrosporum ovale on the surface of the skin grows rapidly. Doctors are not sure why this happens. However, there are some factors that may promote the growth of this yeast on the skin. These factors include:
Tinea versicolor can occur in people from all ethnic backgrounds. However, the condition is more common in adolescents and young adults. Adults are more likely to develop tinea versicolor if they visit an area with a subtropical climate.
Tinea versicolor that develops in people with dark skin may result in the loss of skin color. This condition is known as hypopigmentation.
Some individuals who develop tinea versicolor do not have any significant changes in their skin color or appearance.
In addition to changes in the skin, you may also experience increased sweating and itchy skin.
If you develop symptoms of tinea versicolor, you may choose to treat the condition yourself. Over-the-counter antifungal medications may be effective for eliminating discolored patches of skin. However, if these treatments are not effective, you should contact your doctor. You may need a prescription medication to control your symptoms.
If strangely colored patches have developed on your skin and you can’t treat them at home, see your doctor. He or she will examine your skin and should be able to tell if you have tinea versicolor just by looking at the patches.
If your doctor cannot diagnose the condition by looking at the skin, he or she may take a skin scraping. A skin scraping requires removal of cells from your skin by scraping the skin gently. The cells will then be viewed under a microscope to see if they contain the yeast that brings about this condition.
Your doctor may also use a Wood’s lamp to look at your skin. This special machine, which uses ultraviolet light, will be held four to five inches from your skin. If yeast is present, the affected skin will be yellow or green under the light.
If your symptoms are not severe, you may choose to treat your condition at home. Over-the-counter antifungal creams or shampoos may be effective for killing the infection. Examples of over-the-counter medications that can be used to treat tinea versicolor include:
If you seek treatment for tinea versicolor, your doctor may prescribe different medications to help treat your condition. Some of the medications are topical creams that can be applied directly to the skin. Examples include:
Your doctor may also prescribe pills to treat tinea versicolor. Examples of medications include:
If you are diagnosed with tinea versicolor, treatment will improve your long-term outlook. You may even be able to eliminate the infection. However, your skin may remain discolored for several weeks or months following treatment. Your infection may also return when the weather becomes warmer and more humid. If your condition returns, your doctor may prescribe medication once or twice a month to prevent symptoms.
Preventing a recurrence of the condition can be difficult. If you are diagnosed with tinea versicolor and successfully treated, there are steps that you can take to prevent future infections. These include: